Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 7, NWS Amarillo, TX
NWS Amarillo, TX issued this wind advisory at Feb 20, 2023, 11:19 AM CST for Deaf Smith County, Texas. It took effect at Feb 20, 2023, 12:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2023, 11:19 AM CST (17:19 UTC)
- In effect from
- Feb 20, 2023, 12:00 PM CST
- Expired
- Feb 20, 2023, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Amarillo, TX
County Deaf Smith County, TX
The radar
The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 5.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2055 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511 WWUS74 KAMA 201719 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 1119 AM CST Mon Feb 20 2023 TXZ016-210000- /O.NEW.KAMA.WI.Y.0007.230220T1800Z-230221T0000Z/ Deaf Smith- Including the cities of Dawn, Bootleg, and Hereford 1119 AM CST Mon Feb 20 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...West winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...Deaf Smith County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may limit visibility in isolated areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MJG
1 follow-up statement
416 WWUS74 KAMA 202030 NPWAMA URGENT - WEATHER MESSAGE National Weather Service Amarillo TX 230 PM CST Mon Feb 20 2023 TXZ016-210430- /O.NEW.KAMA.WI.Y.0008.230221T1800Z-230222T0000Z/ /O.NEW.KAMA.HW.A.0003.230222T1800Z-230223T0600Z/ /O.CON.KAMA.WI.Y.0007.000000T0000Z-230221T0000Z/ Deaf Smith- Including the cities of Hereford, Dawn, and Bootleg 230 PM CST Mon Feb 20 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST TUESDAY... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...For the first Wind Advisory, west winds 25 to 35 mph with gusts up to 50 mph. For the second Wind Advisory, southwest winds 30 to 35 mph with gusts up to 55 mph expected. For the High Wind Watch, southwest winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Deaf Smith County. * WHEN...For the first Wind Advisory, until 6 PM CST this evening. For the second Wind Advisory, from Noon to 6 PM CST Tuesday. For the High Wind Watch, from Wednesday afternoon through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ OKZ001-002-TXZ001>004-006>009-011>013-017-018-317-210430- /O.NEW.KAMA.WI.Y.0008.230221T1800Z-230222T0000Z/ /O.NEW.KAMA.HW.A.0003.230222T1800Z-230223T0600Z/ Cimarron-Texas-Dallam-Sherman-Hansford-Ochiltree-Hartley-Moore- Hutchinson-Roberts-Oldham-Potter-Carson-Randall-Armstrong-Palo Duro Canyon- Including the cities of Claude, Conlen, Masterson, Boise City, Pantex, Buffalo Lake, Perryton, Wildorado, Ware, Hartley, White Deer, Skellytown, Boys Ranch, Farnsworth, Gruver, Washburn, Goodnight, Palo Duro Canyon State Park, Amarillo, Waka, Spearman, Four Way, Codman, Bushland, Stratford, Dalhart, Dumas, Vega, Guymon, Wolf Creek Park, Umbarger, Romero, Lora, Borger, Miami, Wayside, Keyes, Canyon, Channing, and Panhandle 230 PM CST Mon Feb 20 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM CST TUESDAY... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...For the Wind Advisory, southwest winds 25 to 35 mph with gusts up to 55 mph expected. For the High Wind Watch, southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Portions of the Panhandle of Oklahoma. Portions of the Panhandle of Texas. * WHEN...For the Wind Advisory, from Noon to 6 PM CST Tuesday. For the High Wind Watch, from Wednesday afternoon through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ OKZ003-TXZ005-010-014-015-019-020-210430- /O.NEW.KAMA.HW.A.0003.230222T1800Z-230223T0600Z/ Beaver-Lipscomb-Hemphill-Gray-Wheeler-Donley-Collingsworth- Including the cities of Samnorwood, Glazier, Lela, Lutie, Wellington, Twitty, Follett, Briscoe, Forgan, Dozier, Clarendon, Beaver, Shamrock, Canadian, Wheeler, Pampa, Booker, Lake Marvin, Kingsmill, and Higgins 230 PM CST Mon Feb 20 2023 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph possible. * WHERE...In Oklahoma, Beaver County. In Texas, Collingsworth, Donley, Gray, Hemphill, Lipscomb, and Wheeler Counties. * WHEN...From Wednesday afternoon through Wednesday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Guerrero
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Feb 20, 5:26 AM CST, 5 hours 53 minutes earlier.
Area forecast discussion, Feb 20, 5:26 AM CST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
526 AM CST Mon Feb 20 2023
...New AVIATION...
.SHORT TERM ...
(Today through Tuesday night)
Issued at 346 AM CST Mon Feb 20 2023
Dry and windy will be the theme for the start of this work week
across the Texas and Oklahoma Panhandles. Breezy westerly winds
are expected today for the southwestern Texas Panhandle. Those
winds will be stronger tomorrow and more widespread across the
entire forecast area. Fire weather conditions are expected on both
days. For more information on the Fire Weather potential, see the
Fire Weather section below. The southeastern TX Panhandle may be
lucky enough to have some light rain on Tuesday night as a upper
level disturbance moves over the Southern Plains.
Breezy westerly winds remain across the forecast area early this
morning, which is keeping the column well mixed. This combined
with cloud cover over most of the area, is leading to warm
overnight temperatures in the mid to upper 40s to low 50s. The
winds may briefly decrease in the next couple of hours before
ramping up again late this morning.
Zonal flow will remain over the Southern High Plains today. Well
off to the west, a closed H500 low will sit off of the coast of
Baja California during the day today. With the westerly flow
overhead, this will aid in developing leeside cyclogenesis in
eastern Colorado today. This leeside low will bring a prolonged
period of breezy to gusty winds to the CWA as a tight surface
pressure gradient will remain over the area. The forecast surface
low will be a little further south today, so the strongest winds
will likely remain in the southern TX Panhandle for today. Even
though there will be quite a bit of sky cover today, only high
clouds are expected which will not temper the mixing processes.
H850 temperatures will increase into the mid teens C, so surface
highs are forecast to be in the mid 60s to mid 70s. A brief
reprieve from the winds is expected Monday night as the surface
low weakens and moves across the northern half of the CWA.
The aforementioned closed off H500 low will begin to get absorbed
into the upper level flow on Tuesday. This feature will eventually
be ejected up towards the Southern High Plains. Before that
occurs, another day of westerly zonal flow is forecast. The
surface low is forecast to be further north up in Colorado and
western Kansas on Tuesday, so more widespread winds are expected
across the forecast area. This low should also be a bit stronger,
which equates to stronger winds for the forecast area. Sustained
winds will likely reach Wind Advisory criteria on Tuesday
afternoon, with sustained winds near or above 35 mph at times.
H850 temperatures should continue to climb into the mid to upper
teens C for Tuesday. Combined with the clearing cloud cover for
at least half of the area, will lead to a warmer day with more
areas reaching the 70s by peak heating. Heading into Tuesday
night, the H500 low will weaken and eject northeasterly towards
the central CONUS. As this system moves overhead, PVA will provide
ample lift across portions of the southeastern Panhandles. There
will be some increased mid to upper level moisture out ahead of
this system to generate some light rain showers. There is quite a
bit of dry air in the lower levels Tuesday night, so any precip
that manages to get to the surface will not amount to much.
Muscha
&&
.LONG TERM...
(Wednesday through Sunday)
Issued at 346 AM CST Mon Feb 20 2023
For Wednesday, the flow aloft transitions to southwesterly as
another upper level storm system digs into the western states. A
very tight pressure and height gradient along with corresponding
jet maxes at multiple levels will exist based on latest medium
range models runs. This will result in windy to very windy
conditions across the region on Wednesday, and additional wind
highlights will likely become necessary on that day as well.
As of this writing, it appears sustained winds on the order of 30
to perhaps as high as 45 mph with gusts upwards of 50 to around
65 mph will be possible across the OK and TX Panhandles on
Wednesday, with the overall highest sustained wind speeds and
wind gusts expected in the western half of the area and lowest
speeds and gusts across the far southeast Texas Panhandle. There
is some potential for a bit higher sustained wind speeds and
gusts across the higher terrain on the Caprock Wednesday afternoon
into early evening and this will need to be monitored closely
during the next couple days.
Wednesday night through Friday are more uncertain regarding how
far south an arctic cold front travels. Most deterministic
numerical weather models as well as the NBM continue to suggest
only a glancing blow will occur with most of the very cold air
progged to slide to the east and northeast of the forecast area.
There is one notable exception to this scenario. The operational
00Z ECMWF model maintains its stance of the previous 00Z and 12Z
runs in bringing a bit more cold air into the area, and this is
reflected in ECXMOS temperatures for Thursday and Friday. Therefore,
confidence remains low in models handling this particular front
as we have seen boundaries plunge further south than models
predict time and time again. Therefore, would not be surprised if
this happens. If so, forecast temperatures may be a little too
optimistic for Thursday and Friday. For example, latest NBM has a
high of 53 degrees at KAMA for Friday, whereas the latest 00Z
ECXMOS hints at a high of only 43 degrees at KAMA for Friday.
Similar differences on the order of 10 degrees exist for KDHT as
well. This will be something to watch over the next few days.
Warmer temperatures are then expected Saturday and Sunday.
Another upper level storm system may impact the region Sunday
night into early Monday. However, 00Z medium range models
disagree on timing and track, with the 00Z GFS furthest north and
tending to dry slot the western and central sections, while the
CMC is furthest south and offers a little more widespread
precipitation. The ECMWF is in the middle. Given how far out in
time this particular storm system is, expect adjustments to the
forecast during the coming days. Utilized NBM pops and temperatures
for the long term periods.
02
&&
.AVIATION...
(12Z TAFS)
Issued at 522 AM CST Mon Feb 20 2023
VFR conditions are expected to continue over the next 24 hours.
Some low level wind shear is possible at KAMA over the next few
hours. Westerly winds are expected at all sites through 00z and
some sites could gust as high as 30 to 35 kts. The winds should
decrease overnight but will remain mainly out of the west, except
for KGUY where variable winds are forecast. High clouds are
expected throughout this entire period.
Muscha
&&
.FIRE WEATHER...
(Today through Tuesday night)
Issued at 346 AM CST Mon Feb 20 2023
Elevated fire weather conditions are expected today for the
southwestern Texas Panhandle. Westerly winds are expected this
afternoon and could gust as high as 40 to 45 mph. Relative
humidity values will not be all that bad, with the lowest RHs
dropping to around 20 percent this afternoon. These conditions
will lead to RFTI values in the 2 to 3 range with isolated areas
of 4. The fire weather conditions should subside by sunset
tonight.
Elevated to critical fire weather conditions are forecast for
Tuesday for the entire Texas and Oklahoma Panhandles. Westerly to
southwesterly winds will be stronger across a larger area on
Tuesday. The maximum wind gusts could reach up to 50 to 55 mph on
Tuesday afternoon, with the highest gusts in the central and
western Panhandles. Minimum relative humidity values will range
from 15 percent up to 20 to 25 percent across the area. Widespread
RFTI values of 4 are expected across the Panhandles given this
scenario. With critical fire weather conditions expected, a Fire
Weather Watch has been issued for Tuesday.
Muscha
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 69 41 71 47 / 0 0 0 20
Beaver OK 68 32 74 48 / 0 0 0 10
Boise City OK 65 28 67 40 / 0 0 0 0
Borger TX 73 38 74 48 / 0 0 0 10
Boys Ranch TX 71 38 71 45 / 0 0 0 10
Canyon TX 69 43 71 46 / 0 0 0 20
Clarendon TX 71 45 74 51 / 0 0 0 30
Dalhart TX 68 30 68 40 / 0 0 0 0
Guymon OK 68 30 72 44 / 0 0 0 0
Hereford TX 69 43 72 44 / 0 0 0 20
Lipscomb TX 70 35 74 51 / 0 0 0 10
Pampa TX 70 39 73 49 / 0 0 0 20
Shamrock TX 73 41 75 53 / 0 0 0 30
Wellington TX 75 44 78 54 / 0 0 0 50
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for TXZ001>020-317.
OK...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for OKZ001>003.
&&
SHORT TERM...05
LONG TERM....02
AVIATION...05Hazardous weather outlook, Feb 20, 5:25 AM CST, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 525 AM CST Mon Feb 20 2023 OKZ001>003-TXZ001>020-317-202200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 525 AM CST Mon Feb 20 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Elevated fire weather conditions will likely develop this afternoon across the southwest and south central Texas Panhandle due to west winds of 20 to 30 mph with higher gusts along with minimum relative humidity values around 18 percent. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong winds are expected across the Oklahoma and Texas Panhandles Tuesday and Wednesday, and wind highlights will likely be needed both days. In addition, the strong winds will result in areas of blowing dust along with reduced visibilities both Tuesday and Wednesday. Elevated to critical fire weather conditions are expected to develop across the area Tuesday and Wednesday due to strong winds and low relative humidity values. A Fire Weather Watch is in effect Tuesday afternoon into the early evening for all of the Oklahoma and Texas Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Area fire managers and emergency officials should be alert for elevated or critical fire weather conditions this afternoon through Wednesday. 02
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 3:22 AM CST | Fire Weather Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 11 hr |
| Feb 20, 2:30 PM CST | High Wind Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 35 hr |
| Feb 20, 2:30 PM CST | Wind Advisory | AMA | Armstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 8 more | 28 hr |
| Feb 20, 2:43 PM CST | Fire Weather Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 35 hr |
| Feb 20, 2:43 PM CST | Red Flag Warning | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 28 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.